Kentucky, 2012

Hail and Damaging Winds in Kentucky, May 31, 2012

May 31, 2012 · NWS PAH · 6 events in 3 counties and zones

Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois. With temperatures warming into the lower to mid 80's and dew points increasing to around 60...the air mass became marginally unstable with capes to 1000 j/kg. Despite marginal instability for late May, stronger winds aloft ahead of an approaching upper level disturbance promoted development of isolated strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, May 31, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT THU MAY 31 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT THU MAY 31 2012

SCATTERED THUNDERSTORMS ARE INCREASING THIS MID AFTERNOON...
GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER. THE ATMOSPHERE HAS
GROWN VERY UNSTABLE IN THIS REGION DUE TO STRONG DAYTIME HEATING. IN
ADDITION...A PRE FRONTAL BOUNDARY IS MOVING SOUTHEAST ACROSS THE
SAME REGION...AND 0 TO 6 KM BULK SHEAR VALUES ARE RUNNING UP AROUND
40 KTS. THE SHEAR SHOULD LEAD TO SOME ROTATING UPDRAFTS...WITH SFC
BASED LI VALUES RUNNING IN THE -4 TO -8 RANGE. DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY...BUT AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. THERE MAY ALSO BE SOME
STORM DEVELOPMENT LATE TODAY AND EARLY THIS EVENING AHEAD OF THIS
BAND OF STORMS. MOST THUNDERSTORM ACTIVITY SHOULD MIGRATE SOUTHEAST
OF THE FORECAST AREA BY AROUND SUNSET THIS EVENING.

BY AROUND THE MIDNIGHT HOUR...SFC WINDS WILL BE FROM THE NW AND THE
ATMOSPHERE SHOULD BE STABLE ENOUGH FOR JUST SHOWERS...WHICH ARE
EXPECTED TO DIMINISH RAPIDLY FROM THE WEST OVERNIGHT BEHIND A COLD
FRONT...WITH A SMALL POSSIBILITY OF SOME WRAPAROUND SHOWERS IN SRN
IL/SWRN IND. AS THE MID/UPPER LEVEL LOW DEPARTS THE AREA TO THE
EAST...WINDS ARE EXPECTED TO STAY STEADY OUT OF THE NW DURING THE
DAY FRI AS CLOUDINESS DIMINISHES. MEASURABLE PCPN IS NOT EXPECTED IN
THE CYCLONIC FLOW OVER THE PAH FORECAST AREA ON SAT THE SAT NIGHT.

ESPECIALLY WITH RECENT ABOVE NORMAL TEMPS...FRI/FRI NIGHT WILL
SEEM MIGHTY COOL...FOLLOWED BY A GRADUAL REBOUND FOR THE LATTER
HALF OF THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU MAY 31 2012

THE COMBINATION OF A SURFACE TROF WORKING EASTWARD INTO SOUTHEAST
MISSOURI ALONG WITH AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW
ALOFT COULD GENERATE SMALL PRECIP CHANCES OVER OUR FAR WESTERN
COUNTIES STARTING SUNDAY AFTERNOON. FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT PRECIP CHANCES WILL MIGRATE NORTH AND EAST ACROSS THE CWA AS
THE OVERALL SYNOPTIC SCENARIO CONTINUES. THROUGH THIS PERIOD
HOWEVER...THE BEST PRECIP CHANCES WILL CONTINUE OVER THE SOUTHWEST
SECTIONS OF OUR CWA.

FROM TUESDAY THROUGH WEDNESDAY NIGHT THE REGION SHOULD REMAIN PRECIP
FREE AS HIGH PRESSURE SLIDES SOUTHWARD ACROSS THE LOWER OHIO VALLEY.
FOR THURSDAY AND BEYOND PRECIP CHANCES RETURN TO THE FORECAST AS
ANOTHER STORM SYSTEM DEVELOPS SOUTHEAST INTO OUR CWA OUT OF THE
NORTHERN PLAINS. WITH THIS SYSTEM PRECIP CHANCES SHOULD AGAIN BE
GREATEST ACROSS THE WESTERN SECTIONS OF OUR CWA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 325 PM CDT THU MAY 31 2012

SFC LOW PRESSURE OVER THE PAH FORECAST AREA WAS MOVING ENE AHEAD
OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS WILL RESULT IN A
FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD ACROSS THE REGION
THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST OF THE MS RIVER.
BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE POSSIBLE IN
STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE WRN TWO
THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES THROUGH.
NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON. IFR CIGS
APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP AROUND
CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION IN THE
TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

NEAR TERM...GM
SHORT TERM...DB
LONG TERM....JP
AVIATION...DB
Hazardous weather outlook, May 31, 2:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE
OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD
FRONT...THROUGH THE QUAD STATE.

THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE
CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE
POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE
SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT
IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT
ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY
CONVECTIVE CLOUD DEBRIS THOUGH.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 31, 1:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 1:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 2:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             PORTAGEVILLE            36.43N 89.70W
05/31/2012  E1.00 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DLL
Local storm report, May 31, 2:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             ROCKPORT                37.88N 87.05W
05/31/2012  E1.00 INCH       SPENCER            IN   TRAINED SPOTTER

&&

DLL

The radar

The Evansville,IN radar (KVWX), 79 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Daviess

When
May 31, 3:00 PM CST to 3:05 PM CST
Where
Daviess County, 0.66 mi W of Yelvington to 2.7 mi NNE of Yelvington
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
37.849, -86.982

Hail, Webster

When
May 31, 3:11 PM CST
Where
Webster County, 2 mi S of Dixon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.491, -87.700

Hail, Daviess

When
May 31, 3:13 PM CST
Where
Daviess County, 0.3 mi NE of Gatewood
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
37.833, -86.866

Thunderstorm Wind, Graves

When
May 31, 3:44 PM CST
Where
Graves County, 2 mi S of Mayfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.701, -88.630

Trees were blown down.

Hail, Graves

When
May 31, 3:44 PM CST
Where
Graves County, 2 mi S of Mayfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.701, -88.630

Thunderstorm Wind, Daviess

When
May 31, 3:49 PM CST
Where
Daviess County, 2.5 mi ENE of Yelvington
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
SHAVE Project
Coordinates
37.860, -86.926

Siding was blown off a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381980, 381747, 381764, 381748, 381750, 381985.